Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 35, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 1, 2002, 1:40 AM CDT for Marion County, Sequatchie County, Tennessee. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 2002, 1:40 AM CDT (06:40 UTC)
- Expired
- May 1, 2002, 2:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Marion County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 1:50 AM CDT | Thunderstorm Wind | Countywide, TN | |
| May 1, 1:50 AM CDT | Thunderstorm Wind | South Portion, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 010640 SVRMRX TNC115-153-010715- /NEW.KMRX.SV.W.0052.010639-010715/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 139 AM CDT WED MAY 1 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN EAST TENNESSEE SEQUATCHIE COUNTY IN EAST TENNESSEE * UNTIL 215 AM CDT * AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES SOUTHWEST OF CAGLE TO 15 MILES SOUTHWEST OF MONTEAGLE...OR FROM 13 MILES WEST OF DUNLAP TO 6 MILES SOUTHEAST OF WINCHESTER...MOVING SOUTHEAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... GRIFFITH CREEK AROUND 145 AM CDT CARTWRIGHT AROUND 150 AM CDT LONE OAK AROUND 155 AM CDT HALETOWN (GUILD) AROUND 200 AM CDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. $$ LAT...LON 3553 8558 3512 8621 3470 8571 3534 8526
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:10 PM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, Apr 30, 7:10 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 810 PM EDT TUE APR 30 2002 LATEST DAY ONE CONVECTIVE OUTLOOK HAS LOWERED THE RISK OF SEVERE STORMS OVERNIGHT FOR MOST OF OUR FORECAST AREA. THIS SEEMS REASONABLE GIVEN THE SE TRACK OF THE STRONG TO SEVERE STORMS TO OUR SOUTH ALONG THE WARM FRONTAL BOUNDARY. THIS SHOULD SHUNT THE BOUNDARY FURTHER SOUTH...ALTHO ALL SHORT RANGE MODELS DO PUSH THE BOUNDARY NORTH AFTER 06Z WEDNESDAY WITH SW LOW LEVEL JET REACHING 40-50 KTS OVER MIDDLE AND SE TN. CURRENTLY THE AIRMASS OVER OUR REGION IS STABLIZING...AT LEAST PER SURFACE BASED CAPES AND LIFTED INDICES. HOWEVER...APPEARS TO BE SOME ELEVATED INSTABILTY GIVEN THE RECENT INCREASE IN CONVECTION BETWEEN CHA AND TYS. UPDATED THE SPSMRX TO DECREASE SEVERE POTENTIAL...BUT WILL WATCH FOR PCPN DEVELOPMENT A BIT BEFORE UPDATING ZONE FORECAST. THE CATEGORICAL POPS MIGHT STILL BE IN ORDER...ALTHOUGH SW VA AND NE TN DO SEEM FAR REMOVED FROM THE BEST CHANCES OF CONVECTION. OTHERWISE...WILL CHECK REST OF ELEMENTS OF FORECAST PRIOR TO UPDATING BY 9PM OR SO. .MRX... NC...NONE. TN...NONE. VA...NONE. TG
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.